When Nilufer Atik’s doctor recommended she try the herbal medicine St John’s Wort for her mild depression, she gave it a go.
‘A close friend had passed away and I wasn’t sleeping,’ says the 39-year-old fitness coach from London. ‘From being happy-go-lucky, I was permanently down and tearful. I could have tried counselling, but I wanted a natural approach.’
She bought the capsules on the High Street, where they are readily available, and was careful to follow the correct dosage.
Three months later, still feeling down, she went on holiday to Turkey. She wore SPF30 sunscreen throughout but returned with strange, dark patches on her skin.
‘They were really noticeable on my face, back, stomach and sides of my arms,’ she says.
Nilufer went to a doctor, who gave her some antibacterial cream but the more her tan faded, the more the marks showed. Searching for a possible cause, she went online and found the same big brown skin patches had happened to others using St John’s Wort.
‘It said on the label that it could cause mild photosensitivity, but I didn’t think it was a big deal. I’m not daft with sun cream and was really careful — but it was too late. ’
Source - Daily Mail